Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

March 28, 2022Wyoming County, New York

NWS Buffalo, NY issued this special weather statement at Mar 28, 2022, 1:33 AM EDT for Wyoming County, New York. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2022, 1:33 AM EDT (05:33 UTC)
Expired
Mar 28, 2022, 3:00 AM EDT
In force
87 min
Issued by
NWS Buffalo, NY

County Wyoming County, NY

The radar

The Buffalo radar (KBUF), 36 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 5.6 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2022-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2022-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

384 
WWUS81 KBUF 280533
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Mon Mar 28 2022
 
NYZ010-012-013-085-280700-
Livingston NY-Southern Erie NY-Wyoming NY-Northern Erie NY-
133 AM EDT Mon Mar 28 2022

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT PARTS OF 
LIVINGSTON...SOUTHERN ERIE...WYOMING...AND NORTHERN ERIE COUNTIES...

HAZARDS...A band of heavy lake effect snow will produce a quick inch 
or two of fluffy snow.

LOCATION AND MOVEMENT...A band of briefly heavy lake effect snow 
from Lake Huron will continue early this morning from Grand Island 
to downtown Buffalo, extending to near East Aurora and into central 
Wyoming and southern Livingston counties.

LOCATIONS IMPACTED INCLUDE...
Buffalo Metro Area, Grand Island, East Aurora, Bennington, Warsaw, 
Castile, Dansville.

This includes the following highways...
 Interstate 390 between exits 4 and 5.
 Interstate 90 between exits 55 and 50.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4287 7892 4293 7891 4299 7901 4302 7902
      4304 7901 4258 7756 4258 7766 4253 7766
      4253 7772 4247 7772
TIME...MOT...LOC 0530Z 300DEG 26KT 4282 7861 
$$

Hitchcock

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 28, 1:25 AM EDT, 8 minutes earlier.

Area forecast discussion, Mar 28, 1:25 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
125 AM EDT Mon Mar 28 2022

.SYNOPSIS...
A deep trough over the Great Lakes and New England will bring
weather more reminiscent of mid winter than early spring
through Monday, with periods of snow, blowing snow, and very
cold temperatures. Dry weather will return Tuesday, followed by
a significant warming trend through the middle of the week.

&&

.NEAR TERM /THROUGH TODAY/...
Narrow bands of lake effect snow continue this morning, including a
Lake Huron band that recently crossed Buffalo and Niagara Falls
producing a quick inch or so of accumulation. Elsewhere, lake effect
snow showers will be persistent across the western Southern Tier off
Lake Erie, and southeast of Lake Ontario.

A deep longwave trough across the eastern Great Lakes and New
England will maintain a brisk northwesterly flow maintaining
cold weather through the period. The combination of the cold air
mass which will support lake enhancement and moisture from the
trough will maintain a risk of snow showers during the period.

Boundary layer flow will gradually veer northwest, and the coldest
air arrives with 850 MB temperatures down to around -20C by 12Z
Monday. Lake induced equilibrium levels continue to rise, peaking at
around 10K feet on Monday as the core of coldest air aloft moves
overhead. Disorganized snow showers will re-organize into banded
structures this evening as the disruptive influence of diurnal
mixing eases.

The most organized lake effect snow will be closely tied to upstream
connections. A Georgian Bay connection is likely to tie into Lake
Ontario lake effect this evening and continue through Monday
morning. There is low confidence in the exact placement of this
band, but most 12Z model guidance has shifted the most persistent
band southeast of Lake Ontario from Monroe to Oswego counties with
potential secondary band to the west of this. An additional 2-4
inches is likely in most persistent bands tonight. Elsewhere,
expecting an additional 1-3 inches across the higher terrain across
the Western Southern Tier, and on the Tug Hill and Western
Adirondacks. Less than an inch elsewhere.

Otherwise, temperatures will be much below normal tonight with
lows 5 to 15 above. Winds gusting to 25 mph will make it feel
even colder. Some blowing snow is possible.

On Monday, generally expect more disorganized lake enhanced snow
showers across most of the area. Given the potential for slick
travel and blowing snow lingering into the morning, have maintained
the advisory through 11 am southeast of Lake Ontario. In Chautauqua
and Cattaraugus counties high-res guidance suggests there will be a
Lake Huron connection which will enhance snow showers there.
Additional accumulations may require an extension of the warning or
advisory here at some point. With cold air aloft, highs will
struggle to reach 20 across higher terrain with highs in the mid 20s
near the lakes. This is about 20 degrees below normal for the date.
While the records are probably too cold to be broken at Buffalo and
Rochester, the coldest record high of 23F for March 28th could be
broken at Watertown.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Equilibrium levels will fall below 5kft Monday night, however
with a continued frigid northwesterly flow in place over the
Lakes and 850Ts still in the -17C to -19C range, what moisture
is left will be located fully within the dendritic growth zone.
This will allow at least light fluffy lake effect snow showers
to continue to the south/southeast of the Lakes through the
night with minor accumulations likely across these areas. Expect
a few lingering light lake effect snow showers south of Lake
Ontario during the first half of Tuesday morning, however
continued drying of our airmass and warm advection ensuing aloft
combined with diurnal effects will finally shut all activity
down by Tuesday afternoon. Surface high pressure crests over the
area Tuesday night, providing a dry but yet another cold night.
With that said, temperatures will remain well below average
during this timeframe with lows Monday and Tuesday night mainly
in the teens, with single digits likely across the higher
terrain east of Lake Ontario. Highs Tuesday will generally range
from the upper 20s to lower 30s.

Trough will be reloading over the central CONUS while a fairly
amplified progressive upper level ridge builds east over the area
Wednesday, with its' ridge axis crossing the area Wednesday night.
Meanwhile, low level return flow around surface high pressure
located off the Southeast coast coupled with a strengthening surface
low pressure system moving northeast from the southern Plains into
the mid Mississippi Valley will help push a strong warm front across
the region mid week. Strong warm advection aided by a vigorous low
level jet will bring the chances for some light precipitation back
into western and northcentral NY as the warm front pushes northeast
through the region on Wednesday, however model consensus continues
to advertise less and less in the way of precipitation with the warm
front on Wednesday as expected. The best chances will be across
southwestern NYS Wednesday morning where some light snow showers or
a mix will be possible, before the boundary encounters drier air as
it progresses northeast through the remainder of the day. Colder air
will initially be tough to scour out across the North Country, so
there will be the possibility for a little bit of a mix here as well
if any precip can manage to make it to the ground across this area
later in the day Wednesday.

Our region will be solidly in the warm sector Wednesday night as
warm front pushes north of the area with a good chunk of the night
expected to be precipitation free. A prefrontal trough will approach
western NY later Wednesday night bringing at least the chance for a
few rain showers back in across western areas. There will also be a
stiff southeasterly wind during this timeframe that will aid in low
level drying and warming across those downslope favored areas of
western NY. Strong warm advection will finally give temperatures a
boost. Depending how quickly the warm front moves northeast through
the region will have a profound effect on highs Wednesday. At this
point appears temps will range from the upper 30s to low 40s east of
Lake Ontario, with highs pushing toward the upper 40s to low 50s
across the lower terrain of far western NY. Temperatures Wednesday
night will be MUCH warmer in the wake of the warm frontal passage,
with lows in the 30s to lower 40s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper ridge slides east Thursday making way for the leading edge of
the upper trough to move east into the lower Great Lakes. At the
surface, a strong maturing cyclone will track into the upper Great
Lakes with its' attendant cold/occluded front approaching from the
west. Deep south/southwesterly flow on the eastern side of the
trough will draw deeper GOMEX moisture northward across the lower
Great Lakes bringing rain showers back into the forecast Thursday
into Thursday night along and ahead of the boundary. There are some
preliminary signals that enough instability may accompany the
occluded front to produce a few rumbles of thunder Thursday
afternoon. Will mention a slight chance of thunder east of Lake
Ontario for now, where instability looks to be greatest.

Cooler air will filter back in across the area later Thursday night
into Friday in the wake of the FROPA. A cold, moist cyclonic flow
aloft associated with a large upper level low over the Northeast
will keep the chances for on and off rain showers in the forecast
for the end of the work week and the start of next weekend. It will
be cold enough that rain will likely mix with or change to snow
showers at times, especially at night and across the higher terrain.
Some weak lake enhancement may be possible east of the lakes with
850H temps dropping to -11/-12C. Shower chances will wind down on
Saturday as a ridge of high pressure builds across the Great Lakes
region, with mostly dry weather expected for the remainder of the
weekend.

Otherwise, daytime highs will peak on Thursday in the 50s and 60s,
possibly scratching the 70 degree mark in the Southern Tier valleys.
Temps will then fall back to near seasonal norms through the rest of
the period.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
Scattered snow showers and narrow bands of lake effect snow will
continue through late morning. A sharp mid level trough will cross
the region this morning and likely enhance the lake snow for a few
hours from 12Z-15Z, and also carry it a little farther southeast
than the current band positions.

Off Lake Ontario, expect multiple bands along the south shore from
KROC to KFZY through the morning with areas of IFR VSBY and MVFR
CIGS. The western end may expand and move south across KBUF/KIAG for
a few hours this morning with the passage of the sharp mid level
trough. Off Lake Erie, expect most of the lake snow to focus across
the western Southern Tier including KJHW, with periods of IFR VSBY
and MVFR CIGS through midday.

This afternoon the organized bands of lake effect snow will break
apart into cellular snow showers in response to strong boundary
layer mixing from the high late March sun angle. Conditions will be
VFR most of the time this afternoon and evening, although any snow
shower will produce brief/local IFR.

Outlook...

Tuesday...Scattered lake effect snow showers southeast of the lakes
early with local MVFR/IFR, otherwise VFR.
Wednesday...Areas of MVFR with rain likely. The rain may start as a
brief period of snow or wintry mix.
Thursday...Areas of MVFR with showers likely. Windy.
Friday...Areas of MVFR with a chance of rain/snow showers.

&&

.MARINE...
A deep trough will be established across the Great Lakes and New
England through Monday. Moderate to strong WNW early this evening
will gradually become NW tonight, continuing all the way through
Monday night. This will produce a long period of Small Craft
Advisory conditions on Lake Erie and Lake Ontario through Tuesday
morning.

High pressure will build across the waters late Tuesday and
Tuesday night. Another round of marine headlines might be
needed Wednesday night and Thursday when strong low pressure
tracks across the Western Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 11 AM EDT this morning for
     NYZ002>006-014.
     Winter Storm Warning until 5 AM EDT early this morning for
     NYZ012-019-020-085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 8 AM EDT Tuesday for LOZ043-044.
         Small Craft Advisory until 5 AM EDT Tuesday for LOZ042.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ045.

&&

SYNOPSIS...Apffel/Hitchcock
NEAR TERM...Apffel/Hitchcock/TMA
SHORT TERM...JM
LONG TERM...AR/JM/PP
AVIATION...Hitchcock
MARINE...Apffel/Hitchcock/TMA
Hazardous weather outlook, Mar 28, 1:26 AM EDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
126 AM EDT Mon Mar 28 2022

NYZ001-007-008-010-011-013-021-290530-
Niagara-Jefferson-Lewis-Northern Erie-Genesee-Livingston-Allegany-
126 AM EDT Mon Mar 28 2022

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>006-014-290530-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Ontario-
126 AM EDT Mon Mar 28 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019-020-085-290530-
Wyoming-Chautauqua-Cattaraugus-Southern Erie-
126 AM EDT Mon Mar 28 2022

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290530-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
126 AM EDT Mon Mar 28 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Local storm report, Mar 27, 7:52 PM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
752 PM EDT SUN MAR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     SNOW             2 S SOUTH WALES         42.68N 78.57W
03/27/2022  M8.5 INCH        ERIE               NY   PUBLIC

&&
Local storm report, Mar 27, 8:17 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
817 PM EDT SUN MAR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY SNOW       PALERMO                 43.36N 76.28W
03/27/2022  E4.0 INCH        OSWEGO             NY   PUBLIC

            4-5IN ESTIMATED. SNOW ONGOING.

&&

PP
Local storm report, Mar 27, 8:53 PM EDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
853 PM EDT SUN MAR 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     SNOW             3 E EAST CONCORD        42.55N 78.58W
03/27/2022  M11.5 INCH       ERIE               NY   CO-OP OBSERVER

            CO-OP OBSERVER STATION SGVN6 SPRINGVILLE
            5NE.

&&
Special weather statement, Mar 28, 1:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
133 AM EDT Mon Mar 28 2022

NYZ010-012-013-085-280700-
Livingston NY-Southern Erie NY-Wyoming NY-Northern Erie NY-
133 AM EDT Mon Mar 28 2022

...A BAND OF HEAVY LAKE EFFECT SNOW WILL AFFECT PARTS OF
LIVINGSTON...SOUTHERN ERIE...WYOMING...AND NORTHERN ERIE COUNTIES...

HAZARDS...A band of heavy lake effect snow will produce a quick inch
or two of fluffy snow.

LOCATION AND MOVEMENT...A band of briefly heavy lake effect snow
from Lake Huron will continue early this morning from Grand Island
to downtown Buffalo, extending to near East Aurora and into central
Wyoming and southern Livingston counties.

LOCATIONS IMPACTED INCLUDE...
Buffalo Metro Area, Grand Island, East Aurora, Bennington, Warsaw,
Castile, Dansville.

This includes the following highways...
 Interstate 390 between exits 4 and 5.
 Interstate 90 between exits 55 and 50.

SAFETY INFO...
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time to reach your destination.

&&

LAT...LON 4287 7892 4293 7891 4299 7901 4302 7902
      4304 7901 4258 7756 4258 7766 4253 7766
      4253 7772 4247 7772
TIME...MOT...LOC 0530Z 300DEG 26KT 4282 7861

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 5:20 AM EDTSpecial Weather StatementBUFErie, Wyoming55 min
Mar 28, 5:25 AM EDTSpecial Weather StatementBUFMonroe, Orleans, Wayne65 min
Mar 28, 9:51 AM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua84 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.